Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Took postpone - 72 after unprotected sex. Started spotting. Side effect of pill or pregnant?

User rating for this question
Very Good
Answered by
Practicing since : 1989
Answered : 5392 Questions

My GF started her periods on 11th of XXXXXXX this month and ended on 12th of XXXXXXX mostly with little traces on 13th. We had unprotected sex on 19th of XXXXXXX night. we were little drunk. Then on 20th of XXXXXXX at night after dinner she took postpone - 72. Now today on 25th of XXXXXXX evening, she saw bleeding of little drops of blood. now am scarred if the pill worked or if she is pregnant. should i check with a doctor or wait for some more time for any signs. Would it bleed more?Her normal next period without any pills was expected around feb 7th or 8th. Now what would be effect since she has taken this pill?she has 28 day cycle. pls advise.
Posted Fri, 15 Feb 2013 in Early Pregnancy Signs and Symptoms
Answered by Dr. Shanti Vennam 40 minutes later

Thanks for writing to us.

In a 28-day cycle, ovulation is around day 14. In her case, ovulation would have occurred around 25th of January. This means that when you had intercourse, she was in the safe period.

The after pill works better when it is taken within 72 hours and has a 85-90% success rate. Yet, the pill interferes with the hormonal balance of the body as it contains high doses of hormone and the spotting could be a result of this hormonal imbalance resulting in a withdrawal bleed. Periods can get disturbed and become irregular for sometime when emergency contraception is practised.

You may wait and see if she continues to bleed, when you should consult a gynecologist for an opinion. Otherwise, you can wait for the next period to set in as per the dates and if that does not happen, consult your doctor within 2 weeks after the missed period for excluding pregnancy.

Emergency contraception should not be used frequently as it is going to disturb the normal physiological function of the body. Taking the pill could cause generalized disturbances like nausea, vomiting, abdominal pain, breast tenderness, fatigue, dizziness and headache. They usually subside in a few days.

Hope I have clarified your doubts. If you have any further queries, please feel free to ask. I would be happy to help.

Above answer was peer-reviewed by
Follow-up: Took postpone - 72 after unprotected sex. Started spotting. Side effect of pill or pregnant? 13 hours later
Thank you for your clarification. Just have following questions.

1. As per what you suggest, she bled yesterday on 25th and so if she continues to bleed this week i .e till 31st of XXXXXXX , i should consult doctor.Else, i should wait for her to get her normal expected periods, which is around 9th of Feb. If that delays by 2 weeks from that date, i should consult doctor. Is my understanding correct?

2. In a 28 day cycle, what are safe days to have intercourse, without the fear of getting pregnant.

3. This is a question not related to above issue. In general , she complains of less flow in her periods. What could be done in this case.

Answered by Dr. Shanti Vennam 6 hours later

Thanks for writing to us.

If she continues to bleed, you should consult her doctor as she may need medication. Usually, breakthrough bleeding will be mild and subsides in a couple of days.

If she does not get her usual cycle, which she would be getting around 9th February as you said, you may wait for about 10-14 days and consult her doctor for further advice.

Ovulation occurs 14 days prior to the date of onset of menstruation. In a 28-day cycle, this happens to fall on the day 14-15. As the sperms can remain viable for about 72-96 hours and the ovum remains viable for about 24 hours, days 10-16 are highly fertile days. Safe days are those that fall outside this risk zone and are usually days 1-8 and day 18 onward ( generally, days 8-18 are considered fertile).

Regarding the less flow during the normal cycles, there is no need for concern as long as there is no other complaint. It is most likely to be constitutional. Yet, you can mention this to the doctor when she goes for a checkup.

Hope I have clarified your doubts. If you need any further clarifications, please feel free to ask.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor